Forum

My Tecfidera fun!

So, after taking on board the things you guys have said, I took my first tablet this morning, between a bowl of granola and a slice of wholemeal toast with peanut butter. That was around half 11 or so. Just had another cuppa and shortly after a whisper of nausea reared its head which made me pull a D: face. Figured I’d better eat again then, and went to get some lunch ready, it was just a whisper though, it’s gone again now.

I have flushing now though! I’m putting lunch together (left over roasted veg from yesterday with some sliced meatballs and cheese in a wholemeal wrap) and I could feel my face getting hot, once I’ve put that on to crisp up I pay attention to my hands and see they’re pink, and yep, a peer in the mirror confirms that I look like I spent the day at the beach with no suntan lotion. xD

I don’t feel hot though, other than my face, admittedly my face is a lot more solidly pink than anywhere else. Hmm, well, other than my knees, those are bright pink too!

And now my wrap is done so I’m gonna fill my face, again!

Hi Jackie and just wanted to wish you luck with the Tec. I started week 13 today and had lots of good advice here beforehand which helped enormously. I also think that taking the low-dose for a month at first (had to ask the neuro but he was quite OK with it) and also having the right medications on hand to deal with any ‘what if’ moments helped.

Flushing is very much reduced (more of what I would call a ‘menopausal hot flush’ (although I am well over menopause) and stomach issues are OKish and kind of back to what they were pre-Tec i.e. nothing which is really caused by Tec itself.

I feel most encouraged so I’m sending you positive vibes!

Louise x

Thanks Lou!

My face is cooling down now, the pinkness has receded a bit too. Fingers crossed that all other side effects episodes will pass so painlessly, here’s hoping! I meant to get some aspirin yesterday when my mum escorted me over to Aldi, but I didn’t remember, but I will get some fairly soon. I do have some paracetamol though. Should I get any other just-in-case things? Aspirin for the flushing and paracetamol for stomach cramps is what I’ve seen people suggest.

What made you end up with a month on the lower dose? Did you find the side effects of the higher dose too much and go back to the lower one?

I did some research (in this forum mostly) based on other peoples’ experience. I joined the Facebook group which is brilliant. I asked the MS Nurse to ask my neuro if I could start for a month on the lower dose,. He was fine about this and when I actually saw him last month I told him that I felt it had helped. When I got my first supply from the hospital they gave me an advice sheet with things I could take, and I had a supply of Omeprazole, which I took half an hour before the Tec, twice a day, for about six weeks; the aspirin (never used it but I take a daily antihistamine for hayfever anyway and I think this helped), Buscopan for cramps (had this one in anyway as it’s over the counter) and Motilium (for GI issues and feeling nauseous.) I was also following other peoples’ advice on what and how much to eat to reduce side effects.And painkillers too, paracetamol etc.

Sounds a lot but it made me feel better being proactive and prepared. I really want the Tec to work and this all made me feel a bit less nervous about starting. I feel that I have a bit of perspective on it now that I’m three months in. I just hope that when I have my blood test (first one since being on it) in a couple of weeks that it’ll show everything is fine with the Tec.

Louise

aspirin is indeed supposed to remove the red face / flushing.

taking a daily aspirin seems to be ‘the thing to do’ over here for heart health anyway and so i was popping that pill with my vitamins even before starting tecfidera. i now have the habit of an aspirin 30 minutes before Tec dose 1. no pink face.

but with that said, after a few weeks (and i think at 75% of full dose) i received patches of intense itchiness. and i mean intense as per never before known. only dunking in cold water brought relief, until my MS nurse confirmed this to be part of the ‘flushing’ side effect.

off the shelf anti-histamines to the rescue. no worries since then.

the only side effect i sometimes get is a mild prickly skin sensation in the face and neck, four hours after dose 1 but this is immediately remedied by eating something.

too easy :slight_smile: i just hope it works!

Lou, my MS nurse actually told me about the facebook group, I don’t use facebook though, so that’s kind of a moot point for me. Is it a private group, or would I be able to view it if you gave me the link?

Paolo, your dosage was increased in smaller increments then? 25% jump each time or something?

I have a small amount of antihistamines, I’ve always suffered from hay fever, but it’s not affected me nearly so much for the last few years (particularly not the last 2 as since the MS ramped things up I’ve bearly been outside to BE affected by hay fever!)

So I might get away with too much in the was of side effects for this week, but things might crank up a notch when I go on the full dose…I’ll be interested to see if the dose this evening does anything. The flushing from earlier’s not completely gone yet, or maybe it has and I’m imagining that I have more colour than usual…

I started out with the 120mg capsules and simply increased the daily quantity taken each week; one cap daily in week 1, up to four daily in week 4.

after a few weeks of four daily, i was confident that i had good tolerance to the drug and switched to the dark green 240mg caps, twice daily.

my plan was to reduce my daily dose by one capsule, if side effects ever became intolerable after an increase, but that never happened :slight_smile:

Oh! Interesting :open_mouth: This another Paolo doing things his own way, thing?

lol.

MS… that challenging, little inconvenience which is different for each of its sufferers; with individual symptoms, severities, prognoses and eventualities.

So many questions, so few answers. Who else is best placed to determine the treatment and therapies to be followed, than oneself?

Yep, I can totally see the sense in that. Despite that, I’m happy to just follow orders, as it were.

Though I may become a mite less compliant if everything goes pear-shaped! Fingers crossed things behave though :slight_smile:

To be honest… they were the instructions given to me by my neurologist :slight_smile:

Haha, you’re a sneak :stuck_out_tongue:

I find it intriguing how things are so different depending on the neurologist/country!

H everyone I will be starting Tec soon and am reading this thread with interest! Is there anyone who can give a synopsis of the best advice/tips? I haven’t met my MS nurse yet re this.

why the big breakfast? Does it need to be anything particular?

What other things will help with nausea? I really can’t cope with that!

will prepare aspirin and antihistamines?

What at other side effects might appear?

Has Tec made a positive difference to you? Is work easier to cope with? Do symptoms eg walking improve?

hello fishgoose.

simply use the search tool for this forum for ‘tecfidera’.

you will find shed-loads of threads. you may also notice my name pop up from time to time :slight_smile:

if you do not find all the advice, tips and answers you are hoping for, then come back here (but i am sure you will have everything you need to proceed with confidence)

good luck!

Hi Fish :slight_smile:

My MS nurse said about making sure to have a decent breakfast because that helps offset potential nausea. Particularly if you eat some of your brekkie, then take the tablet, then eat the rest. Also to have some fat in with your carbs.

I did those this today and didn’t have any nausea issues other than that brief tickle several hours later, so my granola, Tecfidera then toast and peanut butter combo worked!

I’ve just had my tea and the evening dose, which I also took halfway through the meal, just because! So I’ll see if I turn pink again in another few hours!

Thank you Paolo and Jellysundae! X

So, I have a question!

I’m eating some “lunch” now. It’s 4 hours since I took the first dose of the day, can I take the 2nd one now, while I’m thinking about it?

Will I spontaneously combust if I take the second dose in the afternoon rather than the evening! :open_mouth: xD

you might combust, but it may not be spontaneous. let us know…

No flames so far :stuck_out_tongue:

Hi this is my 1st attempt on ms forum, I have been taking tecfidera since 1st jan this year and i too have hot prickely episodes where i look like a lobster my face starts to tingle and i can feel it slowly engulfing my body it was a bit scary the 1st time but now i just think here we go again and I should mention that I work in a primary school and all the children think i use a sunbed at lunchtime.

The one main issue i do have with this drug is i have put on over 1/2 a stone since taking because if i dont eat what i determine as crap food i become ill with the tummy ache, then diahorrea closely followed by being sick. So here’s where I could do with some advice from you guys . What foods are you eating that help with the horrid side effects that doesnt have to be fried or cheesy and not peanut butter (i dont like it)

. Any suggestions would be greatly received

Thank you for taking the time to read and hopefully reply.

Max